Georgia, 2003Strong Wind in Georgia, December 10, 2003
December 10, 2003 · NWS FFC · 5 events in 5 counties and zones
County emergency managers reported that strong non-convective winds blew down several trees. The winds were in association with a strong low-level jet in advance of a cold front and accompanying line of rain showers.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
County emergency managers reported that strong non-convective winds blew down several trees. The winds were in association with a strong low-level jet in advance of a cold front and accompanying line of rain showers. Wind gusts in Forsyth county were estimated at 50 mph by a storm spotter. Sustained winds of 25 to 30 mph, with gusts of 35 to 40 mph, were common throughout the area for a brief period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 10, 5:15 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 10, 5:15 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EST WED DEC 10 2003
...315 AM EST PUBLIC FORECAST DISCUSSION...
.OVERVIEW...
MODELS CLOSE. GFS/AVN PREFERRED. FROM=NT, WIND AND PRECIP FASTER
THAN ORIGINALLY THOUGHT. BIGGEST CONCERN WILL BE GUSTY SURFACE
WINDS BEFORE AND AFTER FRONT.
.SHORT TERM...
WIND SHIFT ATL AROUND 12Z AND FROPA AROUND 18Z. FRONT TO EXIT CWA BY
21Z. LLJ AHEAD OF FRONT WITH 65KT AROUND 3000KT. QUESTION ID
TRANSLATION DOWN TO SURFACE. CURRENTLY SEEING 15-20MPH WITH GUSTS
TO JUST ABOVE 30MPH WITH LINE SHOWERS OVER AL. SLOW VEERING OF
WINDS AS TROF FAIRLY BROAD. WILL ISSUE SPS ON WIND, BUT DO NOT FEEL
MEET CRITERIA FOR ADVISORY. WILL MONITOR.
SYSTEM FAST MOVING SO LITTLE THREAT OF LOCALLY HEAVY RAIN. EXPECT
LESS THAN AN INCH IN HEAVIEST LOCATIONS. LIMITED CHANCES FOR
CONVECTION DUE TO STABILIZING OF ATMOSPHERE BY RAIN AHEAD OF LITTLE
LINE A HEAD OF FRONT. UPPER SUPPORT ALSO LIMITED. WILL LEAVE
MENTION OF ISOLATED TRWS, BUT LIS STAY POSITIVE AND MAIN UPPER
SUPPORT GOES NE. BEST CHANCE SOUTH OF CSG-MCN LINE.
TEMPERATURES WILL FALL DURING THE DAY WITH HIGHS JUST AHEAD OF
FRONT.
UPPER WAVE IN BROAD NEAR ZONAL FLOW ACROSS US WILL MOVE ACROSS GA
TODAY TO OFF COAST THURSDAY. ASSOCIATED FRONT WILL FOLLOW...MOVING
ACROSS STATE TODAY. WHILE WILL BE COOLING BEHIND FRONT, WILL NOT
LAST AS FLOW REMAINS NEARLY ZONAL. HIGH BUILDS IN OVER GA THURSDAY.
.EXTENDED...
PROGRESSIVE PATTERN HAS NEXT SYSTEM ALREADY ON DOORSTEPS. NEXT
SYSTEM A LITTLE DIFFERENT. ANOTHER UPPER WAVE WILL MOVE ACROSS THE
STATE ACROSS THE WEEKEND WITH ANOTHER SYSTEM ON ITS HEELS TO MOVE
IN MID WEEK. NEXT SYSTEM IS A LITTLE DIFFERENT IN THAT IT IS
PRECEDED BY A WEDGE AND DEVELOPS A SURFACE LOW IN THE GULF SATURDAY
NIGHT. WITH WEDGE KEPT TEMPS OVER WEEKEND BELOW SEASONAL VALUES
NEAR MEX GUIDANCE. AS LOW PASSES WILL FLIRT WITH MIXED PRECIP NORTH,
BUT WILL NOT MENTION FOR NOW. AS ALWAYS, TIMING CONCERNS, SO WILL
NOT GET SPECIFIC TOWARD END OF PERIOD.
INTERESTING WEATHER. STAY TUNED.
.PRELIMINARY POINT TEMPS/POPS...
KATL 54 33 50 31 / 99 10 00 00
KAHN 56 34 53 31 / 99 10 00 00
KGVL 52 33 52 29 / 99 10 00 00
KRMG 56 31 51 27 / 99 10 00 00
KCSG 59 36 57 35 / 90 10 00 00
KMCN 58 36 57 30 / 90 10 00 00
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY FOR TODAY FOR EXTREME NORTHEAST GEORGIA MOUNTAINS.
...515 AM EST AVIATION FORECAST DISCUSSION...
SEVERAL AVIATION CONCERNS DURING THE FIRST 12 HOURS OF THE
FORECAST...THEN THINGS BEGIN TO QUIET DOWN RAPIDLY WITH A RETURN TO
VFR CONDITIONS BETWEEN 06Z AND 12Z THU. OF IMMEDIATE CONCERN...IS A
BAND OF STRONG WINDS JUST ABOVE THE SFC...THAT MAY TRANSLATE DOWN TO
THE SFC DURING THE NEXT FEW HOURS IN ASSOCIATION WITH A NARROW LINE
OF SHOWERS. HOWEVER...AS THIS HAS COME ACROSS AL...THE ACTIVITY HAS
WEAKENED AND SO HAVE THE WINDS. 60KT+ LLJ AT 850MB TRANSLATING
ACROSS THE AREA 09-13Z STILL A CONCERN. CURRENT THINKING NOW IS
PERIOD OF WINDS FOR ATL 130-15015G25KT BETWEEN 09-13Z...THEN
BECOMING MORE WESTERLY DURING THE LATE MORNING...BUT CONTINUING IN
THE 15G25KT RANGE. HAVE BACKED OFF EARLIER IDEA OF G35KT. CIGS AND
VSYBS WILL RANGE MOSTLY IN THE IFR AREA 12Z-16Z WITH CIGS AOB 010
AND VSYBS 1-3SM. PCPN WILL END BY 18Z...WITH VSBYS MVFR OR
BETTER...BUT WRAP AROUND MOISTURE WILL KEEP LOW CLOUDS AND CIGS AOB
025 THROUGHOUT THE AFTN. CLOUDS COULD WELL LINGER TO 06Z THU...BUT
CLEARING SHOULD BE RAPID AFTER THAT...ALONG WITH DIMINISHING WINDS.
VW/RAB
Hazardous weather outlook, Dec 10, 5:30 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST WED DEC 10 2003
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101630-
530 AM EST WED DEC 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED THUNDERSTORMS POSSIBLE ACROSS MIDDLE GEORGIA AROUND
MIDDAY...
.SYNOPSIS...
A STRONG TROUGH ALOFT WILL ROTATE QUICKLY THROUGH THE AREA TODAY. A
STRONG COLD FRONT WILL SWEEP THROUGH GEORGIA TODAY IN ASSOCIATION
WITH THE UPPER-LEVEL TROUGH. HIGH PRESSURE WILL BUILD INTO THE AREA
THURSDAY BEHIND THESE WEATHER SYSTEMS.
.PRIMARY HAZARD...
THE GREATEST HAZARD FROM THUNDERSTORMS TODAY WILL BE FROM WIND GUSTS
OF 35 TO 40 MPH.
.DISCUSSION...
A STRONG...AND NEGATIVELY TILTED UPPER TROUGH WILL SWEEP THROUGH THE
AREA TODAY AND PUSH A STRONG COLD FRONT THROUGH THE REGION. AREAS OF
RAIN AND EMBEDDED HEAVIER SHOWERS CAN BE EXPECTED IN ADVANCE OF THIS
WEATHER SYSTEM THROUGH THE MORNING HOURS. PRECIPITATION WILL LINGER
UP TO 3 HOURS AFTER THE FRONT MOVES THROUGH. ISOLATED THUNDERSTORMS
MAY DEVELOP DURING THE LATE MORNING AND EARLY AFTERNOON AS THE
FRONT MOVES INTO MIDDLE GEORGIA. HOWEVER...LIMITED INSTABILITY AND
THERMODYNAMICS WILL INHIBIT MUCH THUNDERSTORM DEVELOPMENT. A STRONG
LOW-LEVEL JET AROUND 3000 FEET ABOVE THE GROUND COULD MIX DOWN TO
THE SURFACE WITH HEAVIER RAIN SHOWERS AND ISOLATED
THUNDERSTORMS...THUS POSING THE GREATEST POTENTIAL WEATHER HAZARD TO
THE AREA TODAY.
.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
SEVERAL WEATHER SYSTEMS WILL AFFECT THE AREA DURING THE NEXT SEVERAL
DAYS...ONE OVER THE WEEKEND AND ANOTHER BY NEXT TUESDAY. AT THIS
TIME...THESE APPEAR TO BE MAINLY RAIN PRODUCING SYSTEMS.
THUS...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME.
.OTHER HAZARDS...
STRONG GUSTY SOUTHEAST TO SOUTH WINDS IN ADVANCE OF THE COLD FRONT
TODAY WILL BECOME SOUTHWEST TO WEST BY AFTERNOON...BUT CONTINUE TO
BE STRONG AND GUSTY. SUSTAINED WINDS OF 15 TO 20 MPH...WITH GUSTS OF
25 TO 30 MPH ARE POSSIBLE DURING THE DAY. THESE WINDS COULD CAUSE
SCATTERED POWER OUTAGES AS SOME TREES MAY BE BLOWN DOWN ONTO POWER
LINES. THE GREATEST THREAT OF STRONG GUSTY WINDS WILL BE AT THE
HIGHER ELEVATIONS IN THE NORTH GEORGIA MOUNTAINS.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
RAB
In the hours before
Special weather statement, Dec 10, 3:35 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 AM EST WED DEC 10 2003
GAZ001>009-011>016-019>025-027-030>039-041>060-066>070-078-079-089-
101122-
335 AM EST WED DEC 10 2003
BANKS GA-BARROW GA-BARTOW GA-BUTTS GA-CARROLL GA-CATOOSA GA-
CHATTOOGA GA-CHEROKEE GA-CLARKE GA-CLAYTON GA-COBB GA-COWETA GA-
DADE GA-DAWSON GA-DE KALB GA-DOUGLAS GA-FANNIN GA-FAYETTE GA-
FLOYD GA-FORSYTH GA-GILMER GA-GORDON GA-GREENE GA-GWINNETT GA-
HALL GA-HARALSON GA-HARRIS GA-HEARD GA-HENRY GA-JACKSON GA-JASPER GA-
LAMAR GA-LUMPKIN GA-MADISON GA-MERIWETHER GA-MORGAN GA-MURRAY GA-
MUSCOGEE GA-NEWTON GA-NORTH FULTON GA-OCONEE GA-OGLETHORPE GA-
PAULDING GA-PICKENS GA-PIKE GA-POLK GA-PUTNAM GA-ROCKDALE GA-
SOUTH FULTON GA-SPALDING GA-TALBOT GA-TALIAFERRO GA-TOWNS GA-
TROUP GA-UNION GA-UPSON GA-WALKER GA-WALTON GA-WHITE GA-WHITFIELD GA-
WILKES GA-
...STRONG...GUSTY WINDS TO AFFECT NORTH GEORGIA THIS MORNING...
A STRONG COLD FRONT WILL MOVE INTO NORTH GEORGIA THIS MORNING.
ACCOMPANYING THE FRONT WILL BE A NARROW LINE OF RAIN SHOWERS AND
ASSOCIATED STRONG...GUSTY WINDS. THIS LINE OF SHOWERS WILL REACH THE
ALABAMA/GEORGIA BORDER AROUND 5 AM EST...MOVING TO NEAR ATLANTA AND
COLUMBUS NEAR OR BEFORE SUNRISE...AND MOVING EAST TO NEAR ATHENS AND
MACON FROM MID TO LATE MORNING. SOUTHEAST WINDS WILL BEGIN TO
INCREASE IN ADVANCE OF THIS LINE OF SHOWERS AT SPEEDS OF 15 TO 25
MPH AND GUSTY BETWEEN 4 AM AND 6 AM ACROSS NORTH AND WEST GEORGIA.
SOUTH TO SOUTHEAST WINDS AT 20 TO 25 MPH WITH GUSTS OF 35 TO 40 MPH
MAY ACCOMPANY THE LINE OF SHOWERS ITSELF. BEHIND THE LINE OF
SHOWERS...WINDS WILL BECOME SOUTHWEST AND GRADUALLY WEST THROUGHOUT
THE DAY...BUT CONTINUE AT SPEEDS OF 15 TO 25 MPH AND GUSTY.
RESIDENTS OF NORTH GEORGIA SHOULD BE PREPARED FOR STRONG GUSTY WINDS
THROUGHOUT MUCH OF THE DAY...BUT ESPECIALLY DURING THE EARLY MORNING
HOURS. THE GREATEST POTENTIAL FOR STRONG WIND GUSTS WILL EXIST AT
THE HIGHER ELEVATIONS OF THE NORTH GEORGIA MOUNTAINS...WHERE STRONG
WINDS JUST ABOVE THE SURFACE WILL HAVE THE GREATEST LIKELIHOOD OF
REACHING THE GROUND.
THE EXPECTED STRONG WINDS COMBINED WITH RAIN WILL MAKE FOR POOR
DRIVING CONDITIONS DURING THE MORNING RUSH HOURS. DRIVERS OF HIGH
PROFILE VEHICLES...ESPECIALLY THOSE TRAVELING ON EAST-WEST ORIENTED
ROADWAYS WILL WANT TO EXERCISE CAUTION DURING THE MORNING HOURS.
THESE WINDS COULD ALSO BLOW AROUND LOOSE OBJECTS AND POSSIBLE DOWN A
FEW TREES DUE TO THE WET GROUND AND GUSTY WINDS.
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR THE LATEST WEATHER INFORMATION.
RAB/VW
Special weather statement, Dec 10, 3:50 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 AM EST WED DEC 10 2003
GAZ001>009-011>016-019>025-027-030>039-041>060-066>070-078-079-089-
101122-
350 AM EST WED DEC 10 2003
BANKS GA-BARROW GA-BARTOW GA-BUTTS GA-CARROLL GA-CATOOSA GA-
CHATTOOGA GA-CHEROKEE GA-CLARKE GA-CLAYTON GA-COBB GA-COWETA GA-
DADE GA-DAWSON GA-DE KALB GA-DOUGLAS GA-FANNIN GA-FAYETTE GA-
FLOYD GA-FORSYTH GA-GILMER GA-GORDON GA-GREENE GA-GWINNETT GA-
HALL GA-HARALSON GA-HARRIS GA-HEARD GA-HENRY GA-JACKSON GA-JASPER GA-
LAMAR GA-LUMPKIN GA-MADISON GA-MERIWETHER GA-MORGAN GA-MURRAY GA-
MUSCOGEE GA-NEWTON GA-NORTH FULTON GA-OCONEE GA-OGLETHORPE GA-
PAULDING GA-PICKENS GA-PIKE GA-POLK GA-PUTNAM GA-ROCKDALE GA-
SOUTH FULTON GA-SPALDING GA-TALBOT GA-TALIAFERRO GA-TOWNS GA-
TROUP GA-UNION GA-UPSON GA-WALKER GA-WALTON GA-WHITE GA-WHITFIELD GA-
WILKES GA-
...STRONG...GUSTY WINDS TO AFFECT NORTH GEORGIA THIS MORNING...
A STRONG COLD FRONT WILL MOVE INTO NORTH GEORGIA THIS MORNING.
ACCOMPANYING THE FRONT WILL BE A NARROW LINE OF RAIN SHOWERS AND
ASSOCIATED STRONG...GUSTY WINDS. THIS LINE OF SHOWERS WILL REACH THE
ALABAMA/GEORGIA BORDER AROUND 5 AM EST...MOVING TO NEAR ATLANTA AND
COLUMBUS NEAR OR BEFORE SUNRISE...AND MOVING EAST TO NEAR ATHENS AND
MACON FROM MID TO LATE MORNING. SOUTHEAST WINDS WILL BEGIN TO
INCREASE IN ADVANCE OF THIS LINE OF SHOWERS AT SPEEDS OF 15 TO 25
MPH AND GUSTY BETWEEN 4 AM AND 6 AM ACROSS NORTH AND WEST GEORGIA.
SOUTH TO SOUTHEAST WINDS AT 20 TO 25 MPH WITH GUSTS OF 35 TO 40 MPH
MAY ACCOMPANY THE LINE OF SHOWERS ITSELF. BEHIND THE LINE OF
SHOWERS...WINDS WILL BECOME SOUTHWEST AND GRADUALLY WEST THROUGHOUT
THE DAY...BUT CONTINUE AT SPEEDS OF 15 TO 25 MPH AND GUSTY.
RESIDENTS OF NORTH GEORGIA SHOULD BE PREPARED FOR STRONG GUSTY WINDS
THROUGHOUT MUCH OF THE DAY...BUT ESPECIALLY DURING THE EARLY MORNING
HOURS. THE GREATEST POTENTIAL FOR STRONG WIND GUSTS WILL EXIST AT
THE HIGHER ELEVATIONS OF THE NORTH GEORGIA MOUNTAINS...WHERE STRONG
WINDS JUST ABOVE THE SURFACE WILL HAVE THE GREATEST LIKELIHOOD OF
REACHING THE GROUND.
THE EXPECTED STRONG WINDS COMBINED WITH RAIN WILL MAKE FOR POOR
DRIVING CONDITIONS DURING THE MORNING RUSH HOURS. DRIVERS OF HIGH
PROFILE VEHICLES...ESPECIALLY THOSE TRAVELING ON EAST-WEST ORIENTED
ROADWAYS WILL WANT TO EXERCISE CAUTION DURING THE MORNING HOURS.
THESE WINDS COULD ALSO BLOW AROUND LOOSE OBJECTS AND POSSIBLE DOWN A
FEW TREES DUE TO THE WET GROUND AND GUSTY WINDS.
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR THE LATEST WEATHER INFORMATION.
RAB/VW
Strong Wind, Fannin
- When
- December 10, 7:30 AM EST to 9:30 AM EST
- Where
- Fannin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
Strong Wind, Forsyth
- When
- December 10, 7:30 AM EST to 9:30 AM EST
- Where
- Forsyth forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $250
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.226, -84.125 (the zone’s center; the record gives no point)
Strong Wind, Gilmer
- When
- December 10, 7:30 AM EST to 9:30 AM EST
- Where
- Gilmer forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
Strong Wind, Henry
- When
- December 10, 7:30 AM EST to 9:30 AM EST
- Where
- Henry forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.453, -84.154 (the zone’s center; the record gives no point)
Strong Wind, Pickens
- When
- December 10, 7:30 AM EST to 9:30 AM EST
- Where
- Pickens forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.464, -84.466 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Missouri, December 10, 200321 events
- Damaging Winds in North Carolina, December 10 to 11, 2003$18,000 · 64 kt wind · 5 events
- Heavy Snow in Michigan, December 10 to 12, 200311 events
- Winter Weather in Wisconsin, December 10, 20039 events
- Winter Storm in Missouri, December 10, 20038 events
- Flooding in Virginia, December 10 to 12, 20038 events
- Winter Weather in North Carolina, December 10 to 11, 20036 events
- Winter Storm in Missouri, December 10, 20035 events
- Heavy Snow in Kansas, December 10, 20033 events
- Flooding in Missouri, December 10 to 12, 20033 events
- Heavy Snow in Wisconsin, December 10, 20032 events
- High Surf in Hawaii, December 10 to 12, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330830, 5330831, 5330832, 5330833, 5330834.